Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 646, NWS Norman, OK

July 9, 2003Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 9, 2003, 11:46 PM CDT for Roger Mills County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 11:46 PM CDT (04:46 UTC)
Expired
Jul 10, 2003, 12:15 AM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Roger Mills County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:10 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 100446
SVROKC
OKC129-100515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 1215 AM CDT

* AT 1145 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
  MILES SOUTH OF REYDON...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE REYDON

HAIL UP TO 2 INCHES IN DIAMETER IS LIKELY.

LAT...LON 3567 9973 3573 10000 3544 9999 3544 9964

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:50 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 8:50 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
850 PM CDT WED JUL 9 2003

THUNDERSTORMS CONTINUE TO EXPAND SOUTHWESTWARD AND IN AREAL COVERAGE
ALONG A WEAK COLD FRONT ACROSS KANSAS...AND INTO EXTREME NORTHWEST
OKLAHOMA. IF THE 00Z OUN SOUNDING IS REPRESENTATIVE OF THE
THERMODYNAMIC PROFILE NORTHWARD TO THE KANSAS BORDER...BELIEVE THAT
THE LEADING EDGE OF AN UPPER LEVEL JET STREAK NOW MOVING INTO
NORTHWEST OKLAHOMA WILL CONTINUE TO PROVIDE THE KINEMATIC AND
DYNAMIC SUPPORT FOR AN EXPANSION OF STRONG TO SEVERE THUNDERSTORMS
ACROSS THE NORTHERN HALF OF OKLAHOMA THROUGH MUCH OF TONIGHT...EXCLUDING
PORTIONS OF WEST CENTRAL AND EXTREME NORTHWEST...WHICH WILL BE MORE
TOWARD THE SUBTROPICAL SIDE OF THE UPPER JET AXIS...WITH SLIGHTLY
WEAKER LIFT AVAILABLE TO ERODE THE CAPPING INVERSION. HAZARDOUS
WEATHER OUTLOOK WAS RECENTLY UPDATED TO MENTION LARGE HAIL AS THE
PRIMARY SEVERE WEATHER RISK...AND THE ZONES WERE ALSO UPDATED TO
INCREASE POPS OVER THE NORTHEAST HALF OF THE AREA TONIGHT.

JAMES

------------------------
254 PM CDT WED JUL 9 2003

COLD FRONT CONTINUES TO MOVE ACROSS THE PLAINS TODAY...WITH SHOWERS
AND THUNDERSTORMS BEGINNING TO DEVELOP ALONG THE FRONT IN CENTRAL
KANSAS THIS AFTN. THE FRONT WAS LOCATED ACROSS CENTRAL KANSAS...TO
EASTERN OKLAHOMA PANHANDLE...INTO THE TEXAS PANHANDLE. THE COLD
FRONT WILL MOVE INTO NORTHWEST OK IN THE NEXT FEW HOURS AND CONTINUE
TO MOVE THRU PORTIONS OF THE FA OVERNIGHT. THE FRONT AND A SHORTWAVE
MOVING ACROSS THE CENTRAL U.S. SHOULD PROVIDE ENOUGH LIFT OF THE
MOIST AIRMASS THAT IS AHEAD OF THE FRONT FOR THUNDERSTORMS TO
DEVELOP THIS EVENING AND AFFECT THE AREA THRU THE DAY THURS. THE
BEST CHANCES TONIGHT WILL BE ACROSS EASTERN PORTIONS OF FA. A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. DRIER AIR WILL MOVE
INTO THE AREA BEHIND THE FRONT WHICH COULD CAUSE LOWS TONIGHT TO BE
COOLER...ESPECIALLY ACROSS NORTHWEST ZONES.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY
NIGHT AS UPSLOPE FLOW CAUSES THUNDERSTORMS TO DEVELOP IN THE HIGH
PLAINS AND WITH NORTHWEST FLOW ALOFT...MOVE INTO THE FA AS AN MCS.
MODELS PROG THE RIDGE BUILDING BACK INTO THE AREA EARLY NEXT WEEK.
DUE TO THE RIDGE...CONDITIONS ARE EXPECTED TO REMAIN DRY UNTIL
MIDDLE OF NEXT WEEK WHEN ANOTHER FRONT IS EXPECTED TO MOVE ACROSS
THE PLAINS BRINGING ANOTHER CHANCE OF THUNDERSTORMS TO PORTIONS OF
THE AREA...WITH THE BEST CHANCES ACROSS NORTHEAST ZONES.

OKC   71   92   68   95  / 50   20   10   10
HBR   70   95   69   97  / 20   10   10   10
SPS   73   95   71   98  / 20   30   10   10
GAG   64   95   64   97  / 20   10   10   10
PNC   69   93   67   95  / 60   10   10   10
DUA   74   91   70   95  / 50   40   10   10

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 9, 7:48 PM CDT, 3 hours 58 minutes before
OKZ004>048-050>052-TXZ083>090-101200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN OKLAHOMA.

LOCATION...
EAST AND NORTH OF A LINE FROM ALVA TO OKARCHE TO CHANDLER.

TIMING...
FROM 8 PM THROUGH 4 AM.

IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS WILL BE MOST LIKELY.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AS EARLY AS LATE
THIS AFTERNOON.

DISCUSSION...
THUNDERSTORMS DEVELOPING THIS EVENING ACROSS PORTIONS OF NORTHERN
AND CENTRAL KANSAS...WILL EXPAND SOUTHWESTWARD ALONG A WEAK COLD
FRONT...DURING THE MID AND LATE EVENING...AND EVOLVE INTO A LARGE
LINE OF THUNDERSTORMS...THAT WILL AFFECT PORTIONS OF NORTHWEST
OKLAHOMA...AND MOST OF NORTH CENTRAL OKLAHOMA OVERNIGHT. EXTREMELY
UNSTABLE AIR AND SUFFICIENT VERTICAL WIND SHEAR...WILL ALLOW A FEW
OF THESE STORMS TO BE SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS
MOST LIKELY...BUT AS STORMS FIRST MOVE INTO NORTHERN OKLAHOMA...
THERE WILL BE LOWER PROBABILITY OF SEVERE WIND GUSTS...PERHAPS UP TO
60 MPH. THUNDERSTORM MOTION WILL BE SOUTH SOUTHEAST AT 25 MPH.

AS THE OVERNIGHT CONTINUES...THESE THUNDERSTORMS ARE EXPECTED TO
GRADUALLY WEAKEN WHILE MOVING SOUTHWARD. DUE TO THE LARGE AMOUNT OF
INSTABILITY...AND MODERATE VERTICAL WIND SHEAR FARTHER
SOUTH...ISOLATED SEVERE THUNDERSTORMS MAY APPROACH THE OKLAHOMA
METRO AREA NEAR OR SHORTLY AFTER MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN AND NEARLY CONTINUOUS LIGHTNING WILL ACCOMPANY
THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY MORNING...
MAINLY IN SOUTHEAST OKLAHOMA AS THE COLD FRONT CONTINUES TO MOVE
THROUGH THE AREA. THE CHANCES OF THUNDERSTORMS WILL RETURN TO
PORTIONS OF THE AREA FRIDAY NIGHT THROUGH SUNDAY MORNING.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

In the hours before

Special weather statement, Jul 9, 10:24 PM CDT, 1 hour 22 minutes before
OKZ013-100345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT WED JUL 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF MARLAND AT
1024 PM CDT...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN NOBLE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Local storm report, Jul 9, 10:34 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT WED JUL 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    PONCA CITY                OK   64 MPH WIND GUST
07/09/03   KAY                            MEASURED WIND GUST REPORTED
                                          BY SPOTTER.
Local storm report, Jul 9, 10:42 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT WED JUL 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    4 WNW CAMARGO             OK   60 MPH WIND GUST
07/09/03   DEWEY                          REPORTED BY OKLAHOMA
                                          MESONET

1015 PM    4 WNW CAMARGO             OK   77 MPH WIND GUST
07/09/03   DEWEY                          REPORTED BY OKLAHOMA
                                          MESONET
Local storm report, Jul 9, 10:58 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT WED JUL 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    4 WNW CAMARGO             OK   64 MPH WIND GUST
07/09/03   DEWEY                          REPORTED BY OKLAHOMA
                                          MESONET
Special weather statement, Jul 9, 11:08 PM CDT, 38 minutes before
OKZ021-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT WED JUL 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTH OF SAYRE AT 1108 PM
CDT...MOVING SOUTH AT 20 MPH.

VERY LARGE HAIL COULD ACCOMPANY THIS STORM.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, Jul 9, 11:25 PM CDT, 21 minutes before
OKZ019-020-100445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED JUL 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ORLANDO AT 1125 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:56 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jul 9, 8:44 PM CDTSevere Thunderstorm WarningOUNWoods56 min
Jul 9, 8:53 PM CDTSevere Thunderstorm WarningOUNWoodward52 min
Jul 9, 9:04 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
Jul 9, 9:31 PM CDTSevere Thunderstorm WarningOUNDewey49 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningOUNWoodward38 min
Jul 9, 9:49 PM CDTSevere Thunderstorm WarningOUNKay56 min
Jul 9, 9:53 PM CDTSevere Thunderstorm WarningOUNGrant32 min
Jul 9, 9:57 PM CDTSevere Thunderstorm WarningOUNEllis38 min
Jul 9, 10:03 PM CDTSevere Thunderstorm WarningOUNGarfield42 min
Jul 9, 10:16 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jul 9, 10:19 PM CDTSevere Thunderstorm WarningOUNRoger Mills56 min
Jul 9, 10:31 PM CDTSevere Thunderstorm WarningOUNEllis39 min
Jul 9, 10:38 PM CDTSevere Thunderstorm WarningOUNNoble52 min
Jul 9, 11:20 PM CDTSevere Thunderstorm WarningOUNBeckham55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.